Health: My face cleared and my life went dark

Roaccutane is a drug commonly used to treat severe acne. The makers warn it may cause mood changes. Very true, says Sheila Asprey. It drove her to attempt suicide.
Click to follow
The Independent Culture
TWO YEARS ago, 18-year-old David Tebby was prescribed Roaccutane to clear acne on his face. Months later, he suffered from depression and finally committed suicide. Earlier this year, a warning was issued in the United States about the drug's possible links to 12 suicides there.

The Medicines Control Agency are considering strengthening the current warning on the box, which says that the tablets may cause side-effects including mood changes. Sheila Asprey, prescribed Roaccutane a few months ago, feels sure the warning is inadequate. This is her account of her experience with the drug:

ALWAYS THE optimist, that's me. So when at the age of 40 I was recommended to try Roaccutane, a very strong drug used in severe cases of acne, I grabbed at the opportunity with both hands. It wasn't vanity which prompted me, though it would have been nice to have clear, spot-free skin. I was in pain with cystic lumps which would erupt at any time. At last, an opportunity to get rid of them once and for all. What did I have to lose?

Several side effects were indicated. Jaundice, liver disease, anmia, seizures, systemic infections, were just a few of the ill-explained contra- indications. Even so, I had been assured that the most I was likely to experience was dry skin, especially on the lips, dry eyes, possibly some hair loss and occasional mood swings.

My two young daughters of 11 and five were excited and supportive at the prospect of Mum becoming spot- and pain-free. I started the three- and-a-half month course in March. After two or three weeks, my lips began to feel sore. They eventually peeled, and my face took on a healthy-looking ruddy glow that needed plenty of daily moisturising.

Four weeks presented a slightly different story. I had developed mood changes which had been denoted as `other less common unwanted effects'. I became picky, criticising everyone and everything.

Rob, my partner of nine years, sat me down to discuss this problem. Unaware that I had been upsetting everyone so much, I became emotional and apologetic. We agreed the tablets were responsible.

By five weeks, I was almost oblivious to how aggressive and argumentative I had become. Even my children commented on how unbearable I was.

By the sixth and seventh week, I was so irrational my partner did everything to avoid confrontations. I became depressed and would sit alone, unwilling to discuss everyday minor problems, which to me had become insurmountable. I refused to talk or listen to reason. I would accuse others, shout, cry and throw temper tantrums.

Rob was at his wits' end, hoping that my eight-week check-up would produce some solution. It was not to be, as I never made it to that appointment.

I had everything to live for. Two beautiful daughters, a loving caring man, with whom I had just bought our London flat. Even more important, I had received support from everyone who knows me in my struggle to write my first novel.

I don't remember opening the bottle of wine, or swallowing a bottle of pills. I don't remember talking to neighbours shortly beforehand. In fact I don't remember where I was, or if it was day or night. After I had driven Rob mad with my bullying and pressurising behaviour, he left to spend the night with a mutual friend.

It was my five-year-old who found me the next morning. She became hysterical when she could not wake me. Rob arrived shortly after the ambulance to find me convulsing.

At the hospital, nobody expected me to live. For three days and nights, family and nursing staff were at my bedside. My tongue protruded from my mouth, where I had bitten it during the fits. My neck was wider than my head due to infection and I can only describe my condition as deranged. For three nightmarish days I was comatose and hallucinating.

When I recovered, my memory was severely impaired. I forget people's names and I cannot concentrate for long stretches, so the book I so wanted to write is on hold. My children are so disturbed by the whole experience, they have become insecure.

Rob constantly reassures me, telling me I survived death, so I can surely survive this. But I am so very angry. Our lives have been turned inside out, and it should never have happened. I have lost my zest for life, my sparkle.

I know positively that my treatment was responsible for my depression. I came off the drugs six weeks ago and I can feel myself getting better every day. I'm seriously considering pursuing a medical action - I've been in touch with other people who've been through similar experiences with the drug.

I've resigned myself to acne now - I'd rather live with it than risk any other treatment.

Comments